Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 17, NWS Jackson, KY

June 26, 2018Harlan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 26, 2018, 12:42 PM EDT for Harlan County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2018, 12:42 PM EDT (16:42 UTC)
Expired
Jun 26, 2018, 3:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Harlan County, KY

The radar

The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 1:54 PM EDTFLASH FLOODCoxton, KYFLOWING WATER OVER ROADWAY.
Jun 26, 2:30 PM EDTFLASH FLOODAges, KYWATER FLOWING OVER ROADWAY IN AGES.
Jun 26, 2:40 PM EDTFLASH FLOOD1 Ese Ten Spot, KYFLOWING WATER ACROSS ROADWAYS IN JONES CREEK AND ALSO APPROACHING HOMES. VEHICLES AND CULVERTS SWEPT AWAY BY FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 72 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.7 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WGUS53 KJKL 261642
FFWJKL
KYC095-261945-
/O.NEW.KJKL.FF.W.0017.180626T1642Z-180626T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1242 PM EDT TUE JUN 26 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  Central Harlan County in southeastern Kentucky...

* Until 345 PM EDT.

* At 1241 PM EDT, Doppler radar indicated thunderstorms producing 
  very heavy rain across the warned area. Flash flooding is expected 
  along small streams and creeks, roads, and roadside culverts. 

* Some locations that will experience flooding include...
  Harlan, Loyall, Evarts, Clovertown, Dizney, Chevrolet, Sunshine,
  Coxton, Short Town, Kenvir, Darkmont and Elcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3682 8341 3690 8336 3687 8296 3686 8297
      3685 8301 3685 8307 3683 8310 3681 8310
      3681 8311

$$

GEOGERIAN
1 follow-up statement
981 
WGUS73 KJKL 261735
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
135 PM EDT TUE JUN 26 2018

KYC095-261945-
/O.CON.KJKL.FF.W.0017.000000T0000Z-180626T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-
135 PM EDT TUE JUN 26 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
CENTRAL HARLAN COUNTY...

At 131 PM EDT, Doppler radar indicated showers and thunderstorms 
producing moderate to heavy rain still occurring across the area. 
Doppler radar has estimated that over 2 inches of rainfall has 
occurred in portions of the area since 12 pm. Up to another inch of 
rainfall will occur between 1:30 and 2:30 PM. Excessive runoff will 
continue to cause flash flooding of small creeks and streams, roads, 
and roadside culverts, especially in low lying areas.

Some locations that will experience flooding include... Harlan, 
Loyall, Evarts, Clovertown, Dizney, Chevrolet, Sunshine, Coxton, 
Short Town, Kenvir, Darkmont and Elcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3682 8341 3690 8336 3687 8296 3686 8297
      3685 8301 3685 8307 3683 8310 3681 8310
      3681 8311

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 12:20 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 26, 12:20 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
1220 PM EDT Tue Jun 26 2018

.UPDATE...
Issued at 1220 PM EDT TUE JUN 26 2018

Just issued a forecast update to remove outdated wording from the
zone forecast text product, to update precipitation chances based
on the evolution of ongoing shower and storms activity, and to
adjust hourly forecast grids using the latest surface
observations. Still expecting a breif lull in the activity early
this afternoon, before things ramp back up again late this
afternoon, as a line of strong to potentially severe thunderstorms
moves across central and eastern Kentucky. The hazardous weather
outlook was updated to remove mention of hail and any outdated
wording. The main threats with any storms this afternoon and
evening will be damaging wind gusts and locally heavy rainfall and
flooding.

UPDATE Issued at 754 AM EDT TUE JUN 26 2018

Showers and storms taking off from the Bluegrass through Lake
Cumberland regions, with more sporadic development farther east
into portions of southeast Kentucky. Expect this round to continue
moving east this morning, prior to an additional round of stronger
storms this afternoon. This latter round will increase the threat
for flash flooding, particularly south of Mountain Parkway.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 457 AM EDT TUE JUN 26 2018

Isolated showers have fired across portions of southeast Kentucky
early this morning, with additional development across portions of
western to central Kentucky. Low stratus and fog have also been
prominent in spots through the night, especially in areas that
received bonafide rainfall Monday and that were able to clear out
for a period through the night. Should see this lift with
visibilities improving this morning where showers move overhead
and provide for some mixing.

Numerous showers and thunderstorms will again develop after
sunrise through this afternoon as an upper low moving from the
Corn Belt into the western Great Lakes breaks down weak shortwave
ridging spanning portions of the eastern Ohio Valley into the
Appalachians. Given ample enough instability can build with peak
heating this afternoon, deep layer shear increasing to roughly 30
knots later this afternoon may be enough to generate a few
organized updrafts capable of strong to severe downburst winds and
small hail. In addition, precipitable water values surging to
1.75"+ south of a frontal boundary lifting through the Ohio
Valley, will promote the threat for heavy rainfall and flash
flooding. Given widespread rainfall amounts of 1-3" yesterday,
primarily south of Mountain Parkway, have opted to hoist a Flash
Flood Watch from late this morning through this evening. A lull in
the precipitation should materialize this evening, thus negating
further extension of the watch through the night at this time.

Continued height falls tonight coupled with precipitable water
values further increasing to ~ 2 inches will promote a chance of
storms later tonight into Wednesday morning. A window may open
Wednesday afternoon for scattered severe storms to develop
underneath the core of the upper trough. The degree of diabatic
heating and steepening low level lapse rates will be dependent on
how much clearing can occur. Mid level lapse rates will be fairly
stout with cooler mid level temperatures in place, while deep
layer shear increases to 30-40 knots as the right entrance region
of an upper jet swings across the lower Ohio Valley. Will
therefore have to monitor the threat for damaging wind gusts and
even some marginally severe hail. Storm motions should be swift
enough given increasing wind fields, such that flooding should be
more localized as opposed to widespread.

.LONG TERM...(Wednesday night through Monday)
Issued at 457 AM EDT TUE JUN 26 2018

Showers and storms will be winding down Wednesday night and early
Thursday as low pressure slides across the eastern Great Lakes
downstream of an upper high pressure system building north out of
the southern Plains. Temperatures will begin a true summertime
warming trend for the end of the week, reaching the low-mid 90s
Friday underneath the core of the high. Similar readings will be
in store through the weekend as dewpoints in the upper 60s to
lower 70s lead to heat indices reaching and exceeding 100 degrees.

Will have to monitor a mesoscale convective complex rounding the
northern periphery of the upper high Thursday night into Friday,
but this feature currently looks to remain west of the Lake
Cumberland region. Shower/storm chances may begin to impact
portions of southeast Kentucky Saturday afternoon as the high
gradually meanders east, allowing return flow to set up. Better
chances will ensue later in the weekend into next week as a
northern stream trough attempts to break down ridging across the
eastern United States.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
ISSUED AT 754 AM EDT TUE JUN 26 2018

VLIFR conditions still plaguing portions of the higher terrain,
including KJKL, where a combination of stratus build down and fog
reside. This will mix out and lift as showers and storms move
through this morning, improving conditions to MVFR and eventually
low-end VFR criteria. Another round of showers and thunderstorms
will threaten each terminal from early this afternoon into this
evening, before a lull looks to develop this evening. Have opted
to maintain VCTS for all sites through this afternoon as it will
be difficult to pin down a definitive window for prevailing TSRA.
Will likely see some additional showers/storms later tonight into
Wednesday morning, raising questions regarding fog development.
Will have to monitor where heavier precipitation falls today as
well as any clearing this evening into tonight, along with trends
for additional storms tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM EDT this evening for KYZ058-059-
068-069-079-080-083>088-108>118-120.

&&

UPDATE...AR
Hazardous weather outlook, Jun 26, 12:16 PM EDT, 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1216 PM EDT Tue Jun 26 2018

KYZ044-050>052-060-104-106-107-119-271100-
Fleming-Montgomery-Bath-Rowan-Menifee-Elliott-Morgan-Johnson-
Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Frenchburg, Sandy Hook,
West Liberty, Paintsville, and Inez
1216 PM EDT Tue Jun 26 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Scattered to numerous thunderstorms are expected this afternoon.
A few of these may be capable of producing wind gusts of 50 to 60
mph and locally heavy rainfall.

Additional thunderstorms will be possible this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday through early Thursday
afternoon.

Thunderstorms during the day on Wednesday could produce locally
excessive rainfall, damaging wind gusts, and large hail.

Some locales may experience heat indices in excess of 100 degrees
Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of wind damage and
flash flooding today.

KYZ058-059-068-069-079-080-083>088-108>118-120-271100-
Estill-Powell-Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-
Whitley-Knox-Bell-Harlan-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Pike-
Including the cities of Irvine, Ravenna, Clay City, Stanton,
Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset,
London, Monticello, Stearns, Whitley City, Corbin, Williamsburg,
Barbourville, Middlesboro, Pineville, Cumberland, Harlan,
Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville,
Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville,
and South Williamson
1216 PM EDT Tue Jun 26 2018

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This afternoon and Tonight.

Numerous thunderstorms are expected this afternoon. Heavy
rainfall and instances of flash flooding will be the greatest
threat from these, especially in areas that received heavy
rainfall Monday. Additionally, a few of these storms may be
capable of producing wind gusts of 50 to 60 mph.

Additional thunderstorms will be possible this evening through
tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible Wednesday through early Thursday
afternoon.

Thunderstorms during the day on Wednesday could produce excessive
rainfall, damaging wind gusts, and large hail.

Some locales may experience heat indices in excess of 100 degrees
Friday through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report instances of wind damage and
flash flooding today.

GUSEMAN/AR

In the hours before

Special weather statement, Jun 26, 10:10 AM EDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1010 AM EDT TUE JUN 26 2018

KYZ113-115-261445-
Perry-Knott-
1010 AM EDT TUE JUN 26 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
SOUTHWESTERN KNOTT COUNTIES...

At 1010 AM EDT, a strong thunderstorm was located near Hazard, moving
east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Hazard, Vicco, Avawam, Elic, Smithsboro, Cody, Sassafras, Anco,
Lamont, Viper, Carr Creek, Diablock, Cordia, Littcarr, Redfox,
Wiscoal, Jeff, Daisy, Cornettsville and Bulan.

LAT...LON 3716 8321 3717 8321 3720 8326 3720 8328
      3723 8331 3723 8332 3729 8335 3736 8331
      3723 8289 3717 8298 3719 8299 3719 8301
      3713 8305 3711 8310
TIME...MOT...LOC 1410Z 290DEG 26KT 3728 8326

KAS
Special weather statement, Jun 26, 10:31 AM EDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
1031 AM EDT TUE JUN 26 2018

KYZ113-115-118-261515-
Perry-Knott-Letcher-
1031 AM EDT TUE JUN 26 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LETCHER...SOUTHEASTERN
PERRY AND SOUTHERN KNOTT COUNTIES...

At 1031 AM EDT, strong thunderstorms were clustered over Arminta, or
9 miles southeast of Hazard, moving east at 35 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Whitesburg, Hindman, Letcher, Bath, Jenkins, Fleming-Neon, Vicco,
Blackey, Elic, Cody, Van, Carr Creek, Colly, Premium, Nealy, Sergent,
Redfox, Ivis, Ivan and Whitco.

LAT...LON 3702 8294 3700 8298 3706 8317 3710 8317
      3714 8323 3717 8321 3719 8323 3735 8299
      3720 8257 3715 8263 3712 8272 3705 8272
      3701 8278 3701 8283 3698 8286
TIME...MOT...LOC 1431Z 291DEG 30KT 3717 8305

KAS
Local storm report, Jun 26, 12:39 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1239 PM EDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     FLOOD            VICCO                   37.22N 83.06W
06/26/2018                   PERRY              KY   BROADCAST MEDIA

            MONTGOMERY CREEK ROAD IS FLOODED.

&&

TBREWER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 4:21 AM EDTFlash Flood WatchJKLBell, Breathitt, Clay, Estill, Floyd, Harlan and 18 more17 hr
Jun 26, 8:21 AM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery114 min
Jun 26, 8:24 AM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle2 hr
Jun 26, 8:52 AM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Powell, Wolfe113 min
Jun 26, 9:06 AM EDTFlash Flood WarningJKLRockcastle3 hr
Jun 26, 10:10 AM EDTSpecial Weather StatementJKLPerry35 min
Jun 26, 10:30 AM EDTAreal Flood AdvisoryJKLPulaski, Rockcastle2 hr
Jun 26, 10:31 AM EDTSpecial Weather StatementJKLLetcher44 min
Jun 26, 10:39 AM EDTSevere Thunderstorm WarningJKLHarlan, Knott, Letcher, Perry36 min
Jun 26, 10:46 AM EDTAreal Flood AdvisoryJKLBreathitt, Lee, Powell, Wolfe119 min
Jun 26, 10:57 AM EDTAreal Flood AdvisoryJKLHarlan, Knott, Leslie, Letcher, Perry2 hr
Jun 26, 11:53 AM EDTFlash Flood WarningJKLHarlan, Leslie, Letcher, Perry3 hr
Jun 26, 12:49 PM EDTSpecial Weather StatementJKLPulaski26 min
Jun 26, 1:02 PM EDTFlash Flood WarningJKLBath, Montgomery4 hr
Jun 26, 1:07 PM EDTAreal Flood AdvisoryJKLHarlan, Knott, Leslie, Letcher, Perry5 hr
Jun 26, 1:11 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Rockcastle49 min
Jun 26, 1:18 PM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle3 hr
Jun 26, 1:20 PM EDTSpecial Weather StatementJKLPowell25 min
Jun 26, 1:46 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel44 min
Jun 26, 2:30 PM EDTFlash Flood WarningJKLClay, Jackson, Knox, Laurel, McCreary, Pulaski and 3 more4 hr
Jun 26, 2:31 PM EDTSpecial Weather StatementJKLKnox29 min
Jun 26, 2:47 PM EDTSevere Thunderstorm WarningJKLKnox, Whitley28 min
Jun 26, 3:07 PM EDTFlash Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Whitley4 hr
Jun 26, 3:13 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley33 min
Jun 26, 3:16 PM EDTSevere Thunderstorm WarningJKLMcCreary, Wayne31 min
Jun 26, 3:25 PM EDTAreal Flood AdvisoryJKLBell, Harlan, McCreary, Wayne, Whitley2 hr
Jun 26, 3:42 PM EDTSpecial Weather StatementJKLEstill33 min
Jun 26, 4:01 PM EDTAreal Flood AdvisoryJKLBreathitt, Clay, Estill, Jackson, Lee, Leslie and 4 more119 min
Jun 26, 4:07 PM EDTSpecial Weather StatementJKLBreathitt, Lee, Wolfe38 min
Jun 26, 6:08 PM EDTAreal Flood AdvisoryJKLJackson52 min
Jun 26, 6:33 PM EDTAreal Flood AdvisoryJKLJackson, Rockcastle117 min
Jun 26, 6:57 PM EDTAreal Flood WarningJKLBell, Clay, Harlan, Knox, Leslie, Whitley3 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.